I’m not sure what really happened.
I mean, I was on vacation with our family, relaxed and calm, enjoying a week by the sand and water, in a beautiful private home on Lake Tahoe. So serene, so soothing, just our family and the sound of the ripples of water.
Chaim Boruch has been having more seizures. With trepidation, I’ve been walking the tightrope between perfecting the dosage of medication and monitoring his liver function.
You see, my husband usually gives Chaim Boruch his medications, which now total three. One liquid, two small pills and three opened capsules of granules. This is really no easy task, since we have recently had to add the three capsules, which seemingly irritate his strong gag reflex. It has been overwhelmingly stressful to administer his medications twice daily.
I’m so grateful to my husband for taking care of this often frustrating and time-consuming task, yet these past two months, I have had to participate more in the medication routine. Chaim Boruch doesn’t chew or drink yet, and most of his foods remain in pureed form or a soft consistency, which allows him to “gum” his food and swallow, a reflex we often take for granted. My creativity has played a huge role in the variety of ways we disguise the taste of the medications, especially with these new capsules. When the capsules are opened, the granules resemble those tiny sprinkles on bakery cookies; however, their taste soon betrays the bitter truth. I tried to mix them into frozen pureed strawberries, applesauce, melted chocolate chips and ice cream, all to no avail. Chaim Boruch would somehow taste the “sprinkles” and gag and vomit, and we would have to start all over again, with added prayers on our lips.
I finally came up with the idea to dissect a small piece of cake or a round slice of banana: I carefully cut out a middle piece, gently poured in the medicine, and then replaced that delicate piece.
Of course, just because it worked the first five times, why should I think that it would work on any given day?
So there I was, sitting at the breakfast table, pleading, begging, cajoling my little boy to open his mouth, but to no avail. I had only been able to get a small piece of “cake” into his mouth, with half the contents still on the plate. I had three more pieces to give him, plus his liquid medicine, and my nerves were already spent.
Calmly, I talked to him about how he needed to cooperate and how I knew it was hard to take medicine every day, but he was nine years old, and with age comes responsibility and compliance. I looked into his beautiful eyes and asked him to please not make it difficult.
But he did.
I took a deep breath and placed another piece of “cake,” homemade with love, on a spoon. He opened his mouth about a quarter of an inch. There was no way this cake was going in. And as I tried to wedge my spoon into his mouth, he turned his head, and thousands of Depakote sprinkles fell in my lap, the floor, the abyss of my despair . . .
You know that suffocating feeling that you just can’t take another breath? You know that hot, flushed, heart-pounding surge of emotion that fills your eyes with tears beyond control?
I couldn’t do it. I just couldn’t.
All I could muster was to say shakily, “This is so hard.” And it was.
How much more could I handle? Clearly, not much.
The room was silent. My seven other children were looking at me, spoons in mid-air, cereal getting soggy, as my hands cradled my face, my sobs coming from deep within . . . and for a second, I wondered whether there could be anything deeper than the recesses of my heart . . .
It is rare that I see rock bottom, never mind hit it. But hit it, I did. And not gracefully.
My husband walked into the room, gathered what had transpired, and offered to take over. But I wiped away my tears and mumbled something about things being “so hard sometimes.” And then I headed back into the kitchen to prepare a new dose, cutting a fresh piece of cake, pouring the granules into the perfectly carved crevice, and replacing the cake.
I sat back down and looked into my son’s sweet, pure face. I saw that he was concerned with my emotions, and I assured him that I was okay.
I told him that it’s okay to cry, to feel sad and overwhelmed. Some days, “hard” is just “too hard” to handle.
But there I sat, once again. I didn’t give up, and that soothed my heart.
Because the truth is, I was facing a piece of my own soul. A portion of my very being that comforts me like none other. A little boy who truly knows what a “hard day” is.
My Chaim Boruch.
My “Life of Blessing.”
2 thoughts on “When I Hit Rock Bottom”
You, of course, are the expert when it comes to your son. I just wanted to be sure you are aware that Depakote is available in liquid form. If that would make life easier for you please consider asking your doctor about it. I really feel for you.